Testimonial – Triumphs and Tragedies of an Anabolic Steroid User, Part 1

by Austin Knight

Editor’s Note: This is the first installment of a three part series by an anabolic steroid user. In order to give real facts of what happens to users who take steroids, Steroidology feels compelled to give a voice to users who have experienced first hand the positive and negative effects of these drugs.

In this article, I will detail my journey with anabolic steroids and how they have impacted my life. The purpose of this multi-series article is to share my experiences over an 18 year span, in hopes that my experiences become educational. steroid user

I was 18 years old when I realized that my progress at the gym was unsatisfactory. The extent of my research with respect to growth was reading a book and renting some bodybuilding related VHS tapes. The motivation from the little research I had done faded away fairly quickly. It was quite frustrating as I watched several gym goers develop much larger physiques than myself.  “They have to be using steroids.” I said to myself. Without a second thought, I made the decision to find and use steroids.

A few weeks pass by and through networking, I managed to get ahold of a few Boldenone (EQ) vials and Sustanon (a mix of testosterone esters). I was 19 years old at this stage. The seller instructed me to inject 2 CC of each compound once weekly. I asked if I should be worried about any adverse reactions, to which he responded, “No, you’ll be fine”.

I followed his lead and started my first cycle that very evening. Adrenaline, placebo and excitement all fueled my body and mind from the very moment I pulled the needle out of my deltoid. I immediately headed over to the gym for one of my most intense workout sessions ever. I continued with my injection protocol while counting the days and minutes for the day the steroids “kick in.” Disappointment began to settle in around the sixth week when I realized I was not seeing much progress but I still continued with my protocol.

I complained to a few fellow steroid users about my progress and was told that I needed to “eat like a horse.” Following their advice, I started eating anything and everything that came my way. Sure enough, two weeks of eating this way had me showing development and growth. I was excited again and began to eat even more. I grew from a mere 170 lbs to a whopping 195 lbs. I felt great, larger than life and invincible. I did not want to stop my cycle but was told I needed to in order for progress to continue. I was advised to taper off my doses for two weeks. Tapering off the steroids was the “Post Cycle Therapy” ideology at my gym in the mid 90’s.

With my confidence through the roof, I managed to go out on more dates and meet more people. I was never antisocial, but I was on a different level after this cycle. One of those nights while at home with an ex-girlfriend, I stepped out of bed and headed to the restroom. This is when I heard her say “Oh My God”! I thought she was complimenting me, only to find out she was pointing at my back. I turn my head back towards the mirror only to be completely shocked. My back was covered in darkened/brown spots. Some small, some large. I was confused, embarrassed and angry.

post hyperpigmentaion

A back with a very light case of post hyperpigmentation. The spots caused by this skin disorder can be much larger.

I knew it must have had to do with the steroids that I was using. The following day I visited a dermatologist. I did not mention any steroids use in fear of repercussions at the time. I was far from savvy with respect to blood work, but several panels were ordered. The dermatologist was concerned because it suddenly appeared, which is indicative of recent either events or drug intake. It wasn’t too long before I was called in and asked if I used steroids. Apparently my blood work indicated elevated serum testosterone and estradiol. While admitting use is not acceptable in my book today, at the time it seemed appropriate as I wanted a solution for my problem. I was young, and only a solution mattered to me at the time.

The diagnosis that was given to me was Post Hyperpigmentation. This is a condition where acne spots damage the skin, causing it to discolor permanently. While I did experience some acne, it certainly was not as saturated as these darkened spots on my back. Some of which are over 3 inches in diameter. I was not satisfied with the diagnosis and decided to research this on my own. I did however, accept several prescription medications in both forms; oral and transdermal. None of which made a difference.

Over the next year the pigmentation continued to develop, saturating my shoulders and finally stopping at my deltoids. My years of research did not lead to a cure, but certainly indicated that excessive hormonal fluctuation was the cause. Anabolic steroids put my body’s melanin production into overdrive, leaving me with permanent pigmentation. There is no cure. I can only attempt to lighten the spots. This has also proven ineffective as skin lightening does not discriminate to surrounding areas. So while the pigmentation may be slightly lighter, the normal skin is slightly lighter than natural as well. I’m unable to even the ratio.

This is quite frustrating for me. I like to believe that I am a hard worker, a determined weight lifter and have sculpted an above average body. My current statistics are 6.0 ft. tall, 228 lbs at 11% body fat. I’ve been much heavier and much lighter. My current state is quite near to my final goal of 235 lbs at 10% body fat. Unfortunately, I don’t feel comfortable taking my shirt off at the beach, although I am confident (from what I see) that my body shows that harder work has been put in than others roaming the beach.

Sadly, this is the very beginning of my side effects. More issues arise as my body worsens with other imperfections and lifelong defects. Stay tuned for a follow up article as you follow me through this journey.

Part 2

Leave a Reply